Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 7, NWS El Paso, TX

March 29, 2014El Paso County, Hudspeth County, Texas; 8 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Mar 29, 2014, 6:53 AM MDT for El Paso County, Hudspeth County, Texas; 8 counties in New Mexico. It took effect at Mar 29, 2014, 1:00 PM MDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2014, 6:53 AM MDT (12:53 UTC)
In effect from
Mar 29, 2014, 1:00 PM MDT
Expired
Mar 29, 2014, 1:27 PM MDT
In force
27 min
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3178 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WWUS84 KEPZ 291253
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
653 AM MDT SAT MAR 29 2014

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON INTO EARLY EVENING
EVENING FOR SOUTH CENTRAL AND SOUTHWEST NEW MEXICO AND FAR WEST
TEXAS...

.ANOTHER UPPER LEVEL DISTURBANCE WILL QUICKLY MOVE THE CENTRAL AND
SOUTHERN ROCKIES SUNDAY AND SUNDAY EVENING. AS THIS FEATURE
APPROACHES...STRONG WINDS ALOFT WILL MIX DOWN AS A LEE SURFACE
TROUGH DEVELOPS OVER EASTERN NEW MEXICO. THE RESULT WILL BE 20
FOOT SUSTAINED WINDS 25 TO 35 MPH FROM THE WEST-SOUTHWEST...WITH
GUSTS TO 45 MPH OR MORE WEDNESDAY AFTERNOON. THIS WILL OCCUR IN AN
ENVIRONMENT SUPPORTING EXTREMELY LOW FUEL MOISTURES...LOWLAND MIN
RH NEAR 10% AND NEAR RECORD AFTERNOON HIGH TEMPERATURES. HIGH TO
VERY HIGH FIRE DANGERS WILL ALSO EXIST THROUGHOUT THE AREA. EAST
SLOPES OF AREA MOUNTAIN RANGES WILL SEE THE HIGHEST GUSTS INTO THE
EARLY EVENING HOURS.

NMZ110>113-TXZ055-056-300100-
/O.CAN.KEPZ.FW.A.0006.140330T1900Z-140331T0100Z/
/O.NEW.KEPZ.FW.W.0007.140329T1900Z-140330T0100Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
653 AM MDT SAT MAR 29 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 055...056...110...111...112 AND 113...

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
HUMIDITY FOR FIRE WEATHER ZONES 055...056...110...111...112 AND
113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM MDT THIS EVENING.

* TIMING: 1 PM TO 7 PM SUNDAY.

* WIND: WEST SOUTHWEST 25 TO 35 MPH GUSTS TO 45 MPH.

* HUMIDITY: NEAR 10%.

* TEMPERATURES: NEAR RECORD HIGH TEMPERATURES IN THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
TRIPOLI
1 follow-up statement
719 
WWUS84 KEPZ 291927
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
127 PM MDT SAT MAR 29 2014

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON INTO EARLY SUNDAY 
EVENING FOR SOUTH CENTRAL AND SOUTHWEST NEW MEXICO AND FAR WEST
TEXAS......

.ANOTHER UPPER LEVEL DISTURBANCE WILL QUICKLY MOVE THE CENTRAL AND
SOUTHERN ROCKIES SUNDAY AND SUNDAY EVENING. AS THIS FEATURE
APPROACHES...STRONG WINDS ALOFT WILL MIX DOWN AS A LEE SURFACE
TROUGH DEVELOPS OVER EASTERN NEW MEXICO. THE RESULT WILL BE 20
FOOT SUSTAINED WINDS 25 TO 35 MPH FROM THE WEST-SOUTHWEST...WITH
GUSTS TO 45 MPH OR MORE WEDNESDAY AFTERNOON. THIS WILL OCCUR IN AN
ENVIRONMENT SUPPORTING EXTREMELY LOW FUEL MOISTURES...LOWLAND MIN
RH NEAR 10% AND NEAR RECORD AFTERNOON HIGH TEMPERATURES. HIGH TO
VERY HIGH FIRE DANGERS WILL ALSO EXIST THROUGHOUT THE AREA. EAST
SLOPES OF AREA MOUNTAIN RANGES WILL SEE THE HIGHEST GUSTS INTO THE
EARLY EVENING HOURS.

NMZ110>113-TXZ055-056-301500-
/O.CAN.KEPZ.FW.W.0007.000000T0000Z-140330T0100Z/
/O.NEW.KEPZ.FW.W.0008.140330T1900Z-140331T0100Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
127 PM MDT SAT MAR 29 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SUNDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055...056...
110...111...112 AND 113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 7 PM
MDT SUNDAY.  


* TIMING: 1 PM TO 7 PM SUNDAY.

* WIND: WEST SOUTHWEST 25 TO 35 MPH GUSTS TO 45 MPH.

* HUMIDITY: NEAR 10%.

* TEMPERATURES: NEAR RECORD HIGH TEMPERATURES IN THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

TRIPOLI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 29, 3:53 AM MDT, 3 hours earlier.

Area forecast discussion, Mar 29, 3:53 AM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
353 AM MDT SAT MAR 29 2014

.SYNOPSIS...
HIGH PRESSURE WILL BRING SEASONALLY WARM DRY WEATHER TO SOUTHERN
NEW MEXICO AND WEST TEXAS TODAY. A STRONG LOW PRESSURE SYSTEM
WILL THEN MOVE ACROSS THE BORDERLAND ON SUNDAY CAUSING WARM AND
WINDY WEATHER ACROSS THE REGION. BREEZY WESTERLY WINDS WILL RESULT
IN MORE SEASONABLY WARM DRY WEATHER MONDAY AND TUESDAY WITH
ANOTHER LOW PRESSURE SYSTEM CAUSING WINDY CONDITIONS WEDNESDAY AND
THURSDAY ALONG WITH COOLER TEMPERATURES ON THURSDAY.

&&

.DISCUSSION...
ZONAL PROGRESSIVE PATTERN TYPICAL FOR EARLY SPRING WILL PERSIST
ACROSS THE SOUTHWESTERN UNITED STATES WITH MODELS SHOWING SOME
IMPORTANT DIFFERENCES LATER PERIODS. FOR TODAY SHORT WAVE RIDGE
ALOFT WILL MOVE ACROSS THE SOUTHERN ROCKIES OVER WEAK HIGH PRESSURE
RESULTING IN DRY SEASONABLY WARM WEATHER WITH LIGHTER WINDS.
SITUATION CHANGES ON SUNDAY AS AN UPPER WAVE MOVES ACROSS THE
REGION GENERATING A LEE CYCLONE OVER EASTERN COLORADO WITH LOW AND
MID LEVEL GRADIENTS STRENGTHENING. WEST TO SOUTHWEST WINDS WILL
THEREFORE INCREASE ON SUNDAY AS  DRY LAPSE RATES FROM THE SURFACE
RISE TO NEAR 600 MB BY LATE AFTERNOON. AT MOMENT SUNDAY AFTERNOON
WIND SPEEDS LOOK TO EXCEED THE WINDY CATEGORY BUT SHOULD ALSO
REMAIN BELOW ADVISORY CRITERIA MOST LOCATIONS. RATHER STRONG WARM
AIR ADVECTION WILL ALSO PUSH SUNDAY HIGH TEMPERATURES TO NEAR
RECORD LEVELS.

SUNDAY NIGHT WEAK PACIFIC FRONTAL PASSAGE WILL OCCUR WITH MONDAY
HIGH TEMPERATURES ONLY COOLING AROUND 5 DEGREES. OTHERWISE WEST TO
SOUTHWEST FLOW WILL PERSIST INTO TUESDAY WITH CONTINUED DRY
WEATHER AND TEMPERATURES SLIGHTLY ABOVE NORMAL. ELEVATED MIXING
HEIGHTS WILL SUPPORT MOSTLY BREEZY WINDS MONDAY AFTERNOON WITH
WINDS BREEZY TO MARGINALLY WINDY ON TUESDAY AHEAD OF NEXT STORM
SYSTEM.

ON WEDNESDAY PRONOUNCED DIFFERENCES IN MODELS ARE EVIDENT AS THE
GFS MOVES A DEEP COLD CLOSED LOW ACROSS ARIZONA IN THE AFTERNOON
BEFORE ADVANCING SYSTEM ACROSS NEW MEXICO/WEST TEXAS WEDNESDAY
NIGHT/THURSDAY MORNING. THIS SOLUTION ALSO GENERATES SOME PRECIP
ACROSS THE CWA DUE TO ENHANCED DYNAMIC FORCING AND COLD AIR
ALOFT. IN CONTRAST THE ECMWF KEEPS AN OPEN WAVE RESULTING IS LESS
DYNAMIC FORCING AND A CONTINUED DRY SITUATION. DUE TO THE
INCONSISTENCIES WITH THE MODELS THE LAST FEW RUNS WILL CONTINUE
WITH A DRY OUTLOOK FOR WEDNESDAY AND THURSDAY. IN EITHER CASE
HOWEVER PASSAGE OF UPPER SYSTEM WILL INDUCE LEE CYCLOGENESIS TO
THE NORTHEAST AND CAUSE LOW AND MID LEVEL WINDS TO SIGNIFICANTLY
INCREASE AS MIXING HEIGHTS RISE TO NEAR 550 MB WEDNESDAY
AFTERNOON. THUS WEDNESDAY EXPECTED TO BE QUITE WINDY WITH WIND
SPEEDS AROUND ADVISORY LEVELS.

PASSAGE OF TROUGH AND ASSOCIATED COLD FRONT WILL RESULT IN COOLER
TEMPERATURES THURSDAY AND FRIDAY WITH DAYTIME HIGHS AROUND 5 TO 10
DEGREES BELOW NORMAL.

&&

.AVIATION...VALID 29/12Z-30/12Z.
A SHORT WAVE UPPER RIDGE WILL MOVE ACROSS THE REGION RESULTING IN
VFR CONDITIONS WITH A FEW AREAS OF CEILINGS ABOVE 15,000 FEET
AGL. WINDS GENERALLY LESS THAN 15 KT THROUGH THE PERIOD.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL BRING SEASONALLY WARM DRY WEATHER TO SOUTHERN
NEW MEXICO AND WEST TEXAS TODAY WITH WIND SPEEDS GENERALLY LESS
THAN 15 MPH AND LOWEST AFTERNOON HUMIDITIES AROUND 10 PERCENT. A
STRONG LOW PRESSURE SYSTEM WILL THEN MOVE ACROSS THE BORDERLAND ON
SUNDAY CAUSING WARM AND WINDY WEATHER ACROSS THE REGION WITH
TEMPERATURES AROUND 10 DEGREES ABOVE NORMAL AND AFTERNOON
HUMIDITIES AROUND 10 PERCENT. WINDS WILL HAVE SUSTAINED SPEEDS
AROUND 25 MPH WITH GUSTS TO 45 MPH MOST AREAS RESULTING IN
CONDITIONS EXCEEDING RED FLAG CRITERIA SUNDAY AFTERNOON AND EARLY
EVENING. SLIGHTLY COOLER BUT STILL ABOVE NORMAL TEMPERATURES
EXPECTED MONDAY AND TUESDAY WITH MINIMUM AFTERNOON RELATIVE
HUMIDITIES AROUND 10 PERCENT WHILE WINDS SPEEDS WILL BE AROUND 20
MPH. THUS NEAR RED FLAG CONDITIONS WILL OCCUR BOTH MONDAY AND
TUESDAY AFTERNOONS. STRONGER WINDS...WARM TEMPERATURES AND
CONTINUED LOW HUMIDITIES FORECASTED FOR WEDNESDAY AFTERNOON WITH
CRITICAL FIRE WEATHER AND RED FLAG CONDITIONS LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  52  85  59  80 /   0   0   0   0   0
SIERRA BLANCA           75  47  82  48  79 /   0   0   0   0   0
LAS CRUCES              74  46  81  50  79 /   0   0   0   0   0
ALAMOGORDO              73  48  81  51  78 /   0   0   0   0   0
CLOUDCROFT              53  35  57  35  55 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   74  49  80  49  76 /   0   0   0   0   0
SILVER CITY             69  44  72  42  69 /   0   0   0   0   0
DEMING                  75  43  83  44  78 /   0   0   0   0   0
LORDSBURG               75  43  81  45  78 /   0   0   0   0   0
WEST EL PASO METRO      77  52  83  57  79 /   0   0   0   0   0
DELL CITY               73  46  83  50  78 /   0   0   0   0   0
FORT HANCOCK            81  51  90  54  84 /   0   0   0   0   0
LOMA LINDA              71  47  76  50  72 /   0   0   0   0   0
FABENS                  79  51  85  56  82 /   0   0   0   0   0
SANTA TERESA            77  49  83  54  80 /   0   0   0   0   0
WHITE SANDS HQ          75  50  81  56  78 /   0   0   0   0   0
JORNADA RANGE           75  39  80  44  78 /   0   0   0   0   0
HATCH                   72  45  78  47  78 /   0   0   0   0   0
COLUMBUS                74  48  83  52  80 /   0   0   0   0   0
OROGRANDE               77  47  84  50  77 /   0   0   0   0   0
MAYHILL                 62  38  67  41  66 /   0   0   0   0   0
MESCALERO               62  35  68  38  65 /   0   0   0   0   0
TIMBERON                61  34  66  36  63 /   0   0   0   0   0
WINSTON                 69  43  71  41  69 /   0   0   0   0   0
HILLSBORO               70  50  74  48  73 /   0   0   0   0   0
SPACEPORT               71  47  77  47  76 /   0   0   0   0   0
LAKE ROBERTS            68  39  69  37  69 /   0   0   0   0   0
HURLEY                  69  42  74  42  70 /   0   0   0   0   0
CLIFF                   76  41  77  40  72 /   0   0   0   0   0
MULE CREEK              72  30  74  30  68 /   0   0   0   0   0
FAYWOOD                 68  44  74  43  74 /   0   0   0   0   0
ANIMAS                  78  47  84  49  79 /   0   0   0   0   0
HACHITA                 75  42  82  47  79 /   0   0   0   0   0
ANTELOPE WELLS          79  48  84  52  80 /   0   0   0   0   0
CLOVERDALE              75  44  79  43  73 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR NMZ110>113.

TX...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR TXZ055-056.

&&

05 ROGASH
Hazardous weather outlook, Mar 29, 6:11 AM MDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
611 AM MDT SAT MAR 29 2014

NMZ401>417-TXZ418>424-301215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
611 AM MDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE WILL RESULT IN NO HAZARDOUS WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WINDY ON SUNDAY WITH SOUTHWEST WINDS GUSTING TO AROUND 45 MPH.
BLOWING DUST WILL LOWER VISIBILITIES TO UNDER 2 MILES OVER ISOLATED
LOCATIONS. THE COMBINATION OF STRONG WINDS...WARM TEMPERATURES AND
LOW HUMIDITIES CREATE CRITICAL FIRE WEATHER CONDITIONS.

BREEZY TO WINDY MONDAY AND TUESDAY AFTERNOONS WITH WEST WINDS
GUSTING TO AROUND 35 MPH. STRONGER WINDS ON WEDNESDAY WITH WEST
WINDS GUSTING TO NEAR 50 MPH RESULTING IN MORE WIDESPREAD BLOWING
DUST AND LOWERED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:27 PM MDTRed Flag WarningEPZEl Paso, Hudspeth30 hr

Nearby

Red Flag Warnings in New Mexico, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.